June 1960

Hydriodic Acid-Induced Myxedema Followed by Recovery and Thyroidal Failure

Author Affiliations

Los Angeles; Boston

From the Thorndike Memorial Laboratory and Second and Fourth (Harvard) Medical Services, Boston City Hospital, the Department of Medicine, Harvard Medical School, Boston, the Department of Medicine, Veterans Administration Center, Los Angeles, and the Department of Medicine, University of California Medical Center, Los Angeles.; Fellow in Pathology, Department of Pathology, New York University College of Medicine, and formerly Intern, Second and Fourth Medical (Harvard) Services, Boston City Hospital (Dr. Becker).

AMA Arch Intern Med. 1960;105(6):884-890. doi:10.1001/archinte.1960.00270180062008

Despite widespread use of potassium iodide and syrup of hydriodic acid in pulmonary disease, goiter and myxedema are rare and only recently described complications of iodide therapy. The possibility exists that when hypothyroidism and goiter do develop during treatment with iodide-containing medicine, some preexisting defect in thyroidal metabolism may result in marked sensitivity to an antithyroid action of iodide. In an attempt to demonstrate such an abnormality, several techniques have been applied to the study of a patient who developed flagrant myxedema during prolonged ingestion of syrup of hydriodic acid.

Report of a Case  A 67-year-old white widow was admitted to the hospital because of lethargy, intolerance to cold, and hoarseness. One year prior to admission she developed a chronic cough for which she was given syrup of hydriodic acid. Although her cough subsided, she continued to take 6 teaspoonfuls of the syrup daily (420 mg. of hydriodic acid) until

First Page Preview View Large
First page PDF preview
First page PDF preview